Thunderstorm Wind, Meade
- When
- June 13, 5:30 PM MST
- Where
- Meade County, 4 mi S of Stoneville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 44.673, -102.662
Wind gusts were estimated at 60 mph.
Thunderstorms merged over Meade County and produced strong wind gusts over eastern Meade and southern Ziebach Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Thunderstorms merged over Meade County and produced strong wind gusts over eastern Meade and southern Ziebach Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 13, 4:42 PM MST, 48 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 542 PM MDT FRI JUN 13 2014 .UPDATE... ISSUED AT 307 PM MDT FRI JUN 13 2014 TIGHTEST PRESSURE GRADIENT IS SHIFTING EAST WITH WINDS HOLDING OR SLIGHTLY DECREASING THROUGH THE REST OF THE AFTERNOON. THE WIND ADVISORY HAS BEEN ALLOWED TO EXPIRE. && .SHORT TERM...THIS EVENING THROUGH SATURDAY NIGHT ISSUED AT 157 PM MDT FRI JUN 13 2014 WIND ADVISORY WILL BE ALLOWED TO EXPIRE AT 1500 MDT. CYCLONIC FLOW ALOFT WILL PERSIST THROUGH THE SHORT TERM PERIOD WITH EMBEDDED SHORT WAVES. FIRST SHORT WAVE TROF HAS MOVED EAST OF THE AREA CARRYING SCATTERED SHOWERS AND TSTMS WITH IT. SECOND...SOMEWHAT STRONGER TROF IS APPROACHING THE WESTERN PORTIONS OF OUR CWA THIS AFTN AND HELPING TO DIMINISH THE STABILITY. A THIRD TROF WILL APPROACH TOMORROW GIVING CONTINUED CHANCES FOR SHOWERS AND A FEW THUNDERSTORMS. AT THE SFC...A LOW IS FCST TO DVLP OVR SW SD IN RESPONSE TO UPPER LEVEL DVLPMNTS...AND THEN MOVE EAST WARD TONIGHT INTO SATURDAY. A CONFLUENCE ZONE EXTENDS FROM SE MT ACROSS WRN SD...REPRESENTING A WEAK WARM FRONT. THIS ZONE IS ACCOMPANIED BY STRONGER SFC TO 1 KM SHEAR THAT COULD ENHANCE LOW LVL ROTATION IN SOME STORMS. FCST SOUNDINGS INDICATE ADEQUATE CAPE AND SFC TO 6 KM SHEAR FOR SVR STORMS THIS AFTN INTO THIS EVENING. INVERTED V PROG SOUNDINGS AND CONSISTENT MULTIPLE RUNS OF THE HRRR MODEL SUGGEST QUITE STRONG WIND POTENTIAL FOR THE DVLPG CONVECTION THIS AFTN AND THIS EVENING. THE HRRR MODEL HAS INITIATED CONVECTION AT ABOUT THE RIGHT TIME AND HAS CONSISTENTLY INTENSIFIED THE STORMS QUICKLY DURING THE MID TO LATE AFTN OVR OUR WYOMING COUNTIES AND MOVED THE STORMS QUICKLY E WARD INTO WRN SD. IN SPITE OF POTENTIAL FOR LOW LVL ROTATION IN STORMS...THE LCLS ARE HIGH...LIMITING THE POTENTIAL FOR TORNADOES. TEMPERATURES WERE HELD CLOSE TO GUIDANCE...WITH SLIGHTLY COOLER TEMPS ON SATURDAY DUE TO POTENTIALLY WET GROUND. SATURDAY NIGHT SHOULD SEE DRYING OVER THE AREA AND AN END TO PRECIP. KEPT SOME POPS IN FOR SATURDAY DURING THE DAY DUE TO THE APPROACH OF WEAK SHORT WAVE TROF. && .LONG TERM...SUNDAY THROUGH FRIDAY ISSUED AT 157 PM MDT FRI JUN 13 2014 SUBSIDENCE BEHIND THE DEPARTING UPPER TROUGH WILL LEAD TO A DRY DAY ON SUNDAY. WILL BE BREEZY/WINDY AS A RESULT FROM TIGHT PRESSURE GRADIENT AND DEEP MIXING. HIGH TEMPERATURES ON SUNDAY ARE EXPECTED TO BE NEAR AVERAGE. MODELS COMING INTO BETTER AGREEMENT FOR THE FIRST HALF OF THE WEEK...AS GFS HAS BEEN TRENDING TOWARDS MORE CONSISTENT ECMWF. THIS FEATURES UPPER LOW OVER THE PACIFIC NORTHWEST/NORTHERN ROCKIES WITH SOUTHWEST FLOW ALOFT OVER THE NORTHERN PLAINS. ACTIVE PATTERN FOR THE FORECAST AREA...WITH DAILY CHANCE OF THUNDERSTORMS. SLOWER MOVEMENT OF UPPER LOW WILL RESULT IN WARMER DAYS EARLY IN THE WEEK. MODELS DIVERGE FOR THE LAST HALF OF THE WEEK IN MOVEMENT OF UPPER LOW. HOWEVER...PATTERN STILL FAVORS DAILY THUNDERSTORMS. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING) ISSUED AT 537 PM MDT FRI JUN 13 2014 SCATTERED THUNDERSTORMS EXPECTED THIS EVENING...MAINLY ACROSS WESTERN SOUTH DAKOTA...WITH IFR VSBY/LARGE HAIL/DAMAGING WINDS. GUSTY SOUTH WINDS WILL PERSIST ACROSS THE PLAINS EAST OF THE BLACK HILLS THROUGH THE EARLY EVENING HOURS. A COLD FRONT WILL CROSS THE AREA LATER THIS EVENING...WITH GUSTY NORTHWEST WINDS BEHIND THE FRONT. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && UPDATE...15 SHORT TERM...BARBER LONG TERM...7 AVIATION...15
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 633 AM MDT FRI JUN 13 2014 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-141300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 633 AM MDT (733 AM CDT) FRI JUN 13 2014 ...WIND ADVISORY TODAY FOR PORTIONS OF THE WESTERN AND SOUTH CENTRAL SOUTH DAKOTA PLAINS... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE FORECAST AREA LATE THIS AFTERNOON AND EVENING AS A COLD FRONT SLOWLY MOVES ACROSS THE REGION. LARGE HAIL AND STRONG WIND GUSTS WILL BE THE PRIMARY THREATS WITH ANY SEVERE STORMS. AN ISOLATED TORNADO IS ALSO POSSIBLE ACROSS NORTHEAST WYOMING...THE BLACK HILLS AREA...AND NORTHWEST SOUTH DAKOTA LATE IN THE DAY. SOUTH TO SOUTHEAST WINDS WILL CONTINUE TO INCREASE ACROSS THE SOUTH DAKOTA PLAINS THIS MORNING. THE STRONGEST WINDS WILL BE ACROSS PORTIONS OF THE NORTHWEST INTO SOUTH CENTRAL SOUTH DAKOTA...WHERE GUSTS TO AROUND 45 MPH CAN BE EXPECTED LATE THIS MORNING AND EARLY AFTERNOON. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY CHANCES FOR THUNDERSTORMS REMAIN IN THE FORECAST FOR SATURDAY. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS SOUTH CENTRAL SOUTH DAKOTA DURING THE MIDDAY AND EARLY AFTERNOON HOURS. LARGE HAIL AND STRONG WIND GUSTS WILL BE THE MAIN THREATS FROM ANY SEVERE STORMS. AN UNSETTLED PATTERN IS EXPECTED TO BRING DAILY CHANCES FOR THUNDERSTORMS DURING MUCH OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
542 PM MDT FRI JUN 13 2014
SDZ026-028-072-073-140015-
CENTRAL BLACK HILLS SD-RAPID CITY SD-SOUTHERN MEADE CO PLAINS
SD-STURGIS/PIEDMONT FOOT HILLS SD-
542 PM MDT FRI JUN 13 2014
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PENNINGTON AND
SOUTHWESTERN MEADE COUNTIES UNTIL 615 PM MDT...
AT 539 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BLACK HAWK...OR 9 MILES NORTHWEST OF
DOWNTOWN RAPID CITY...MOVING NORTHEAST AT 30 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
ELLSWORTH AFB...
THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 44 AND
59...
THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 4407 10337 4414 10341 4415 10338 4424 10345
4425 10345 4435 10310 4417 10297 4414 10308
4414 10312 4413 10312
TIME...MOT...LOC 2342Z 247DEG 25KT 4419 10330
CARSTENSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 546 PM MDT FRI JUN 13 2014 SDZ013-073-140015- NORTHERN MEADE CO PLAINS SD-SOUTHERN MEADE CO PLAINS SD- 546 PM MDT FRI JUN 13 2014 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MEADE COUNTY UNTIL 615 PM MDT... AT 545 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES NORTHWEST OF HEREFORD...OR 24 MILES EAST OF DOWNTOWN STURGIS...MOVING EAST AT 30 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... UNION CENTER... THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 4466 10279 4448 10254 4437 10309 4454 10318 TIME...MOT...LOC 2346Z 250DEG 25KT 4448 10302 CARSTENS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
547 PM MDT FRI JUN 13 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0543 PM TSTM WND GST BELLE FOURCHE RESERVOIR 44.73N 103.70W
06/13/2014 E50 MPH BUTTE SD LAW ENFORCEMENT
&&
POJORLIEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
552 PM MDT FRI JUN 13 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL ARDMORE 43.02N 103.66W
06/13/2014 E0.88 INCH FALL RIVER SD TRAINED SPOTTER
&&
WFO UNR STAFFPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
554 PM MDT FRI JUN 13 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0543 PM TSTM WND GST DOWNTOWN BELLE FOURCHE 44.67N 103.85W
06/13/2014 E50.00 MPH BUTTE SD LAW ENFORCEMENT
&&
POJORLIESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
622 PM MDT FRI JUN 13 2014
SDZ072-073-140045-
SOUTHERN MEADE CO PLAINS SD-STURGIS/PIEDMONT FOOT HILLS SD-
622 PM MDT FRI JUN 13 2014
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MEADE COUNTY UNTIL 645 PM
MDT...
AT 619 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DOWNTOWN STURGIS...MOVING EAST AT 40 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
STURGIS AND BEAR BUTTE STATE PARK...
THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 29 AND
42...
THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 4430 10351 4430 10352 4433 10357 4447 10356
4459 10324 4432 10316 4427 10347
TIME...MOT...LOC 0022Z 250DEG 34KT 4440 10346
CARSTENSThe Rapid City radar (KUDX), 62 km away, was scanning. The volume nearest the first event began at 00:28 UTC.
9 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated at 60 mph.
Wind gusts were estimated at 60 mph.
Wind gusts were estimated at 60 mph.
The spotter estimated wind gusts at 60 mph.
Wind gusts were estimated at 60 mph.
Winds caused minor damage in the town of Faith.
The cooperative observer estimated wind gusts at 60 mph.
Wind gusts were estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2014Every state in 2014This day in weather historyWarnings in South Dakota, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 518056, 518057, 518058, 518059, 518061, 518060, 518062, 518063, 518064.